EconPapers    
Economics at your fingertips  
 

Economies of scale, resource dilution and education choice in developing countries: Evidence from Chinese households

Guangjun Shen, Jingxian Zou and Xiaoguang Liu

China Economic Review, 2017, vol. 44, issue C, 138-153

Abstract: Recent empirical studies suggest that the negative correlation between the quantity of children within a family and their educational attainment, which is widely observed in developed countries, is inconsistent or even rejected in developing countries. This paper aims to integrate these divergent empirical results into a unified theoretical framework by introducing scale economies into the classical model of Becker and Lewis (1973). As a result, the “anomaly” of an observed upward or an inverted U-shaped relationship can be expected as the scale economies effect dominates when there are few children in a family. Using data from the China's 1990 and 2000 censuses, this study further tests some hypotheses induced from the model. Educational attainment increases with sibling size at first and then drops. Children with one or two siblings achieve the highest education during the period our sample covers. The inverted U-shaped correlation is more robust for rural subsamples, for older cohorts and for economically underdeveloped regions and groups, which is consistent with the prediction of the model.

Keywords: Scale economies; Quantity-quality tradeoff; Resource dilution; Optimal sibling size (search for similar items in EconPapers)
JEL-codes: J13 I2 O1 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1043951X17300433
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:chieco:v:44:y:2017:i:c:p:138-153

Access Statistics for this article

China Economic Review is currently edited by B.M. Fleisher, K. X. D. Huang, M.E. Lovely, Y. Wen, X. Zhang and X. Zhu

More articles in China Economic Review from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-09-29
Handle: RePEc:eee:chieco:v:44:y:2017:i:c:p:138-153